Texas, 2021

High Wind in Texas, January 14, 2021

January 14, 2021 · NWS LUB · 2 events in 2 counties and zones

Early in the morning on the 14th, a strong cold front moved through the region. Very strong winds aloft were able to mix down to the surface along with strong pressure rises behind the cold front.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Early in the morning on the 14th, a strong cold front moved through the region. Very strong winds aloft were able to mix down to the surface along with strong pressure rises behind the cold front.

High wind reports are from the Texas Tech University West Texas mesonet:

63 mph at Lesley (Hall County), 61 mph at Memphis (Hall County), and 58 mph at Tulia (Swisher County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 14, 3:37 AM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jan 14, 3:37 AM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
337 AM CST Thu Jan 14 2021

.SHORT TERM...
A rather potent shortwave ejects into the northern plains today
before cutting off across the upper midwest CONUS this evening.
We'll see increasing NWRLY flow aloft along with some sharp pressure
rises behind this morning's cold front.  Looking at CDS fcst
soundings, 50+ kt winds are evident about 1000 AGL.  This is just
above a shallow surface inversion which complicates the effective
momentum transfer to the surface.  Given the strength of the system
(and its history) and after collaborating with the neighbors, will
hoist a wind advisory for the northeastern 9 counties.  We may see
some brief 30+ mph winds along the I-27 corridor, but the present
data suggests that it should be short lived. In terms of moisture,
there is scant little to work with outside of passing clouds, so no
worries on precip today.  Might see a little blowing dust crop up
though with the more moist surface layer, this may help mitigate
that issue as well.

Finally, there is the issue of fire weather.  With the aforementioned
winds and RH values down around 15 pct this afternoon, this would
often suggest an RFD.  However with above normal to normal moisture
and cool temperatures, will forego an RFD at this time.

.LONG TERM...
Not much change in the synoptic pattern through the extended
forecast. A secondary cold front behind a deepening trough to the
east will push through our area tomorrow, with strong winds across
the southern Texas Panhandle, northern South Plains and Rolling
Plains. Winds should remain below advisory levels though and ease
tomorrow evening after sunset. Temperatures will drop into the
teens and 20s on the Caprock, with mid 20s east of the escarpment.
Temperatures over the weekend will hover around or just below
climatological averages for this time of the year due to
persistent northwest flow aloft. The pattern begins to change for
the beginning of next week. Progressive shortwave ridging aloft
Monday will briefly lift highs into the low 60s for most of us,
with the requisite breezy surface westerlies you might expect
this time of the year. After Monday, the pattern becomes more
unsettled for the remainder of next week with guidance differing
on whether or to what extent the a strong Pacific low splits from
the Polar Jet. Fortunately the signal for at least some
precipitation for the middle of next week seems to be getting
stronger and was comfortable with the low end POPs provided by the
NBM. The temperatures next week are expected to continue to be at
or below normal, so precipitation mode for now should follow
diurnal trends.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM CST this evening for TXZ024>026-030>032-
036>038.

&&

26/55
Hazardous weather outlook, Jan 14, 3:07 AM CST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
307 AM CST Thu Jan 14 2021

TXZ021>044-150915-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
307 AM CST Thu Jan 14 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Windy conditions of 25-35 mph are expected behind a fast moving cold
front this morning. A wind advisory has been issued for the northern
Rolling Plains, northeastern South Plains, and the extreme
southeastern Texas Panhandle.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Hall

When
January 14, 4:58 AM CST to 6:44 AM CST
Where
Hall forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

High Wind, Swisher

When
January 14, 5:20 AM CST
Where
Swisher forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929644, 929645.